Alert archive / Pennsylvania / Frost Advisories in 2018
Frost Advisory 3, NWS State College, PA
NWS State College, PA issued this frost advisory at Oct 21, 2018, 4:20 AM EDT for Lancaster County, York County, Pennsylvania. It took effect at Oct 22, 2018, 1:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2018, 4:20 AM EDT (08:20 UTC)
- In effect from
- Oct 22, 2018, 1:00 AM EDT
- Expired
- Oct 22, 2018, 9:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 141 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 115 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488 WWUS71 KCTP 210820 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 420 AM EDT Sun Oct 21 2018 PAZ065-066-211900- /O.NEW.KCTP.FR.Y.0003.181022T0500Z-181022T1300Z/ York-Lancaster- Including the cities of York and Lancaster 420 AM EDT Sun Oct 21 2018 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY... The National Weather Service in State College has issued a Frost Advisory, which is in effect from 1 AM to 9 AM EDT Monday. * TEMPERATURES...In the low to mid 30s. * TIMING...Late tonight through the mid morning hours Monday. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$ PAZ033>036-211200- /O.CON.KCTP.WI.Y.0004.000000T0000Z-181021T1200Z/ Somerset-Bedford-Fulton-Franklin- Including the cities of Somerset, Bedford, McConnellsburg, and Chambersburg 420 AM EDT Sun Oct 21 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WINDS...Northwest 15 to 25 mph with occasional gusts around 45 mph. * TIMING...The period of strongest winds will occur across the higher terrain and to the southeast of gaps in the ridges through shortly after sunrise today, then slowly subside late this morning and this afternoon. * IMPACTS...Strong wind gusts may lead to scattered downed tree limbs and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of around 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Review wind safety and preparedness information at weather.gov/wind. && $$ Lambert
1 follow-up statement
180 WWUS71 KCTP 211238 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 838 AM EDT Sun Oct 21 2018 PAZ065-066-221300- /O.CON.KCTP.FR.Y.0003.181022T0500Z-181022T1300Z/ York-Lancaster- Including the cities of York and Lancaster 838 AM EDT Sun Oct 21 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EDT MONDAY... * TEMPERATURES...In the low to mid 30s. * TIMING...Late tonight through the mid morning hours Monday. * IMPACTS...Frost and freeze conditions may damage sensitive vegetation. Take steps now to protect tender plants from the cold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 21, 12:06 AM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Oct 21, 12:06 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service State College PA 1206 AM EDT Sun Oct 21 2018 .SYNOPSIS... Another cold front will cross the region tonight, bringing showers or rain and snow along with blustery conditions late tonight and Sunday. An accumulation of snow is expected tonight and early Sunday over the mountains. Colder than normal temperatures but mainly dry weather are expected for much of next week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Evening update timed the area of heavier rain and lightning moving through the central counties. Numerous reports of graupel as the heaviest of showers passed. Tweaked PoPs to account for the organized line of showers. Heights continue to fall overnight, bottoming out late tonight as 500 mb trof axis tracks from NW to SE across the southern tier counties. This will shunt a zone of strong boundary layer winds across my extreme southern counties and bring especially ridgetop locations strong wind gusts between late tonight and sunrise Sunday. Continued the Wind Advisory for these areas with 45 mph gusts expected on ridges and perhaps even into valleys during this timeframe, as 6 hour pressure rises of 10-12 mb are expected across much of central PA. Other concern is for changeover to snow showers with areas from the Laurel Highlands to the Northwest Mountains likely to see a coating to locally 1-2" of snow as the aforementioned compact 500 mb trof and post frontal northwest flow bring a mix and changeover to snow showers west and north. Expect a few flakes to fly over the central mountains as well, but with no accumulation expected. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/... By Sunday morning, The trough axis will be along the Atlantic Coast and zipping east. The cold advection will drop the 8H temps to -8C across the north on Sunday morning and going below -5C over all the area through the day. SHSN continue off the lakes and upslope areas through Sunday. A Huron connection seems to be favorable into the Laurels. The west- facing slopes could pick up as much as 3 inches. But, most of Somerset and Cambria counties should not get more than an inch. Gusty winds continue as well. Temps could touch 50F in the downslope flow to the SE of Blue Mtn, but will top out in the 30s in the N/W. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Conditions will improve Sunday night into Monday, as winds shift more to the west. Winds could go light Sunday night across the south. While the northwest would get into warm advection early on, the southeast areas could get to freezing. York and Lancaster counties still in the growing season, thus will keep the mention of a freeze in the HWO. Most of Monday into Tuesday will be dry, and turning milder. However, another system moving across the Great Lakes will pull another cold front across the region later Tue. This system will be similar to the current one. The main change was to edge temperatures up a little, and also up POPS some late Monday into Tue. Wednesday will start off similar to Sunday, but late Wed into at least Friday should be mainly dry. 00Z EC and GFS like black and white with the details late in the weekend. The 12Z runs are closer, but still too far out. The question is how energy for the westerlies phases with energy across the lower latitudes. 12Z EC shows a separate system moving off the southeast coast, before a secondary low forms with the upper lvl trough. This is beyond my new day 7. For day 7, it is mainly the superblend. Like day 6, going mainly dry on day 7. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... Several shortwaves with reinforcing cold air will traverse central Pennsylvania overnight. Winds are highly variable, ranging from nearly calm one hour, to gusting over 25 knots the next. These gusty winds are associated with the more organized clusters of showers that are moving through, and efficiently mixing stronger winds to the surface. Will see rain showers also transition to rain/snow mix overnight in the west and north. With flow becoming NNW overnight and Sunday, expect snow shower activity to be mainly spotty across the NW, with a better chance of persistent snows across the Laurels. At this point, have just included VCSH in KJST and KBFD TAFs, and will wait to see if a more organized area of SHSN develops. In any event, ceilings will remain in MVFR range, maybe dropping to IFR in snow. .Outlook... Sun...Snow showers and associated restrictions likely north and west in the morning, with improving conditions in the afternoon. VFR elsewhere. Mon-Thu...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 AM EDT this morning for PAZ033>036. && SYNOPSIS...DeVoir NEAR TERM...Tyburski SHORT TERM...DeVoir LONG TERM...Martin AVIATION...Jung
Hazardous weather outlook, Oct 20, 2:11 PM EDT, 14 hours 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 211 PM EDT Sat Oct 20 2018 PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053- 056>059-063-064-211815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Dauphin-Schuylkill-Lebanon-Cumberland-Adams- 211 PM EDT Sat Oct 20 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ033>036-211815- Somerset-Bedford-Fulton-Franklin- 211 PM EDT Sat Oct 20 2018 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM EDT SUNDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ065-066-211815- York-Lancaster- 211 PM EDT Sat Oct 20 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A freeze is possible on Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 21, 1:13 AM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service State College PA
113 AM EDT SUN OCT 21 2018
PAZ017-024-025-033-034-210615-
Bedford PA-Somerset PA-Clearfield PA-Blair PA-Cambria PA-
113 AM EDT SUN OCT 21 2018
...SPECIAL WEATHER STATEMENT...
At 110 AM EDT, Doppler radar indicated a line of showers with brief
heavy rain and gusty winds up to 40 mph extending from 6 miles east
of Punxsutawney, to near Belsano, to 6 miles northwest of Jerome to
near Masontown. Movement was southeast at 45 mph.
These gusty showers will be near...
Belsano and Southmont around 115 AM EDT.
Nanty-Glo, Belmont and Jerome around 120 AM EDT.
Ebensburg, Windber and Ehrenfeld around 125 AM EDT.
Portage, Loretto and St. Michael around 130 AM EDT.
Lilly, Central City and Sankertown around 135 AM EDT.
Ski Gap, Blandburg and Queen around 145 AM EDT.
Other locations impacted by these showers include Ramey, Mundys
Corner, Elim, Westover and Salisbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
passage of these showers with gusty winds.
&&
LAT...LON 3972 7938 3978 7939 3978 7935 3985 7942
3990 7940 4012 7917 4072 7880 4095 7880
4080 7834 4073 7835 4074 7812 4068 7822
4062 7817 4053 7817 4056 7814 4056 7813
4047 7813 4028 7826 4016 7813 3972 7838
TIME...MOT...LOC 0510Z 298DEG 41KT 4094 7885 4053 7893 4025 7909 3984
7986
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 1:13 AM EDT | Special Weather Statement | CTP | Bedford, Blair, Cambria, Somerset | 62 min |
Nearby
Frost Advisories in Pennsylvania, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.